Illinois, 2002Tornadoes in Illinois, April 21, 2002
April 21, 2002 · NWS PAH · 2 events in 2 counties and zones
2 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 42
- Property damage
- $4.0 million
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 21, 1:17 PM CST, 1 hour 32 minutes earlier.
Area forecast discussion, Apr 21, 1:17 PM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
217 PM CDT SUN APR 21 2002
BIG FORECAST CONCERN IS ENDING OF SEVERE WEATHER TONIGHT...THEN WITH
TEMPERATURES AND NEXT SYSTEM ON WEDNESDAY.
18Z SURFACE MAP HAS SURFACE LOW NEAR STL WITH COLD FRONT TRAILING
SOUTH TO NEAR FSM...AND WARM FRONT EXTENDING EAST TO LVW. AREA IS IN
WARM SECTOR WITH PLENTY OF SUNSHINE AND LAPS CAPES AT +2000 J/KG.
EXPECT SQUALL LINE TO MOVE THROUGH THE AREA EARLY THIS EVENINIG.
MORE SCATTERED STORMS NEAR WARM FRONT. MUCH OF THIS WILL BE LAST
MINUTE DECISIONS AS TO WHERE PRECIP IS INCLUDED TONIGHT.
DUE TO LACK OF TIME...WILL GO WITH NCEP RECOMMENDED ETA MODEL IN THE
SHORT TERM. ONCE TODAYS SYSTEM EXITS THE AREA...VERY DRY AIR MOVES
INTO THE REGION VIA TIME HEIGHT SECTIONS. WE MAY HAVE SOME HIGH
LEVEL CLOUDS MONDAY NIGHT FROM CONVECTION IN THE SOUTHERN
PLAINS...BUT OTHERWISE MOSTLY CLEAR MONDAY.
ISENTROPIC LIFT ON 305K SURFACE HAS MOISTURE RETURNING TO THE AREA
LATE TUESDAY/EARLY WEDNESDAY. WEAK VORT MAX IN WEST NORTHWESTERLY
FLOW AT 500 MB ON THE AVN EXPECTED TO REACH AREA AROUND 00Z
THURSDAY. FEEL THAT AVN POPS FOR TUESDAY ARE OVERDONE SO WILL KEEP
OUT AT THIS TIME. AFTER THAT TIME...AVN HAS FEEDBACK PROBLEMS EAST
OF OUR AREA. INSTABILITY PARAMETERS (SHOWALTER AND LIFTED INDICES)
SUGGEST A POTENTIAL FOR THUNDER. WILL KEEP IN PER GOING FORECAST.
LOOKING FARTHER OUT...COMPARISON OF ECMWF AND MRF SUGGEST THAT THE
MRF IS TOO SLOW IN HOLDING BACK THE UPPER LOW IN THE SOUTHWEST. WILL
BRING IN CHANCE OF PRECIPITATION FOR NEXT WEEKEND...MAINLY SATURDAY
NIGHT AND SUNDAY.
ONLY MINOR CHANGES TO GUIDANCE TEMPERATURES AFTER LOOKING BRIEFLY AT
MANUAL TEMPERATURE COMPUTATIONS.
.PAH...NONE.
SPODEN
In the hours before
Special weather statement, Apr 21, 10:40 AM CST, 4 hours 9 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-212300-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1140 AM CDT SUN APR 21 2002
...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA...
THREATS...
A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS OVER THE ENTIRE REGION
THIS AFTERNOON AND EARLY TONIGHT. DAMAGING WINDS AND LARGE HAIL ARE
THE PRIMARY SEVERE WEATHER THREATS. LOCALLY HEAVY RAINFALL IS ALSO
LIKELY WITH THE STRONGER STORMS.
DISCUSSION...
AT MIDDAY...A SURFACE LOW WAS LOCATED JUST SOUTH OF COLUMBIA
MISSOURI...WITH A WARM FRONT EXTENDING EASTWARD FROM IT TO NEAR ST
LOUIS MISSOURI AND LAWRENCEVILLE ILLINOIS. A COLD FRONT EXTENDED
SOUTHWEST FROM THE LOW TOWARD SPRINGFIELD MISSOURI. THE SURFACE LOW
IS EXPECTED TO MOVE EASTWARD ALONG THE WARM FRONT...DRAGGING THE
COLD FRONT ACROSS THE QUAD STATE REGION THIS AFTERNOON AND THIS
EVENING. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT THIS
AFTERNOON AND INTENSIFY AS THEY APPROACH SOUTHEAST MISSOURI.
A VERY MOIST AIRMASS WAS WARMING UP RAPIDLY AT MIDDAY ACROSS THE
QUAD STATE REGION. A MODERATE AMOUNT OF INSTABILITY AND
STRENGTHENING WIND FIELDS WILL LIKELY SUPPORT SEVERE STORMS AS THE
COLD FRONT APPROACHES SOUTHEAST MISSOURI. SOME OF THESE STORMS MAY
FORM INTO SMALL BOWING LINES WITH DAMAGING WINDS AND LARGE HAIL
BEING THE MAIN THREATS. IN ADDITION...AN ISOLATED TORNADO OR TWO
CANNOT BE RULED OUT. INDIVIDUAL STORMS WILL BE MOVING TO THE EAST
NORTHEAST AT AROUND 40 MPH. THE COLD FRONT SHOULD MOVE OUT OF THE
AREA BY 9 OR 10 PM...BRINGING AN END TO THE SEVERE WEATHER THREAT.
SPOTTER ACTIVATION...
SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON ACROSS SOUTHEAST
MISSOURI AND SOUTHERN ILLLINOIS...AND WILL LIKELY BE NEEDED ACROSS
WESTERN KENTUCKY AND SOUTHWEST INDIANA LATE THIS AFTERNOON AND THIS
EVENING.
&&
DRS
Local storm report, Apr 21, 2:01 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
301 PM CDT SUN APR 21 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0258 PM 3NW CUTLER IL 1.75 INCH HAIL
04/21/02 PERRY REPORTED BY DUQUOIN ESDALocal storm report, Apr 21, 2:12 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
312 PM CDT SUN APR 21 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0311 PM PINCKNEYVILLE IL 1.00 INCH HAIL
04/21/02 PERRY REPORTED BY SPOTTERLocal storm report, Apr 21, 2:13 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
313 PM CDT SUN APR 21 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0313 PM PINCKNEYVILLE IL 1.75 INCH HAIL
04/21/02 PERRY REPORTED BY SPOTTERLocal storm report, Apr 21, 2:23 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
323 PM CDT SUN APR 21 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0320 PM TAMAROA IL 1.00 INCH HAIL
04/21/02 PERRY REPORTED BY DUQUOIN ESDATornado, Jefferson
- When
- April 21, 2:49 PM CST to 2:51 PM CST
- Where
- Jefferson County, 2 mi NE of Bluford
- Rating
- F1
- Path length
- 1.5 mi
- Path width
- 100 yd
- Property damage
- $2,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 38.350, -88.733
The tornado formed about one-half mile north of Illinois Route 15, just west of the Wayne/Jefferson County line, and moved quickly into Wayne County.
Tornado, Wayne
- When
- April 21, 2:51 PM CST to 3:30 PM CST
- Where
- Wayne County, 6 mi W of Wayne City
- Rating
- F3
- Path length
- 30 mi
- Path width
- 500 yd
- Deaths
- 1 direct, 0 indirect
- Injuries
- 42 direct, 0 indirect
- Property damage
- $4.0 million
- Reported by
- NWS STORM SURVEY
- Coordinates
- 38.350, -88.700
The tornado entered Wayne County about a half mile north of Illinois Route 15, then proceeded to move northeast to a point about 1.5 miles north of Wayne City. The tornado then paralleled Route 15 just north of Sims. The tornado continued moving east toward Fairfield, and passed through the southern part of Fairfield with F-3 intensity winds. The tornado then travelled slightly south of east toward Golden Gate. The tornado weakened east of Golden Gate and finally dissipated in extreme eastern Wayne County near Ellery. The sole fatality occurred 4 miles west of Wayne City, when a 47-year-old man was killed inside his mobile home. Of the 42 hospital-treated injuries, 13 were critical. A total of 35 homes were destroyed, and 16 received major damage. The average wind speed in the tornado was 130 to 170 MPH, with peak winds at or approaching 200 MPH. The F-3 damage was located near Sims, southern sections of Fairfield, near Merriam, and areas west and north of Wayne City. Vehicles were picked up and deposited in houses. Well-constructed houses lost roofs and some walls. Weaker structures, including a tavern near Sims, were demolished.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Tornado, Wayne | 2002-04-21 | 47 | Male | Mobile/Trailer Home | Direct |
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Hail in Ohio, April 21 to 22, 20021 death · $40,000 · 1.5 in hail · 9 events
- Lightning Strike in Maryland, April 21, 2002$250,000 · 1 event
- Hail in Illinois, April 21, 2002$100,000 · 1.75 in hail · 1 event
- Hail in Illinois, April 21, 2002$25,000 · 1.75 in hail · 1 event
- Flash Flooding in Indiana, April 21, 2002$20,000 · 3 events
- Damaging Wind in Indiana, April 21, 2002$20,000 · 50 kt wind · 1 event
- Flash Flooding and Flooding in Ohio, April 21, 2002$9,000 · 50 kt wind · 11 events
- Flash Flood and Damaging Winds in Kentucky, April 21, 2002$10,000 · 80 kt wind · 11 events
- Flash Flooding and Hail in Indiana, April 21, 2002$10,000 · 1.75 in hail · 9 events
- Flooding and Damaging Wind in West Virginia, April 21 to 22, 200252 kt wind · 8 events
- Flooding in Iowa, April 21 to 30, 20027 events
- Flash Flooding and Hail in Indiana, April 21, 20021.5 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293472, 5293473.